What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 18, 1:43 PM EST, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 18, 1:43 PM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
243 PM EDT Sun Aug 18 2019
.SHORT TERM...(Tonight and Monday)......Current diurnally driven
afternoon convection should dissipate quickly as sunset approaches.
The mid/upper level short wave energy west of the Mississippi river
will be running into a drier and more stable airmass as it
approaches, and it should bring little more than an increase in high
clouds to our area. Model soundings still look to be on the dry side
for the short term period, and expect diurnal convection to be
mostly limited to the higher terrain. Will carry slight chance to
low chance PoPs in these areas for Monday afternoon. Will go
slightly lower for max temps Monday given likelihood of more clouds,
but it still be hot with temperatures running above seasonal
normals.
.LONG TERM...(Monday night through Sunday)...Hot and humid
weather will persist into mid week as a strong 595 dam mid level
ridge centered in the southern Plains extends over the TN valley.
Still expecting highs in the low/mid 90's through Wednesday across
most of the region with upper 90's in the southern valley. This
will yield heat indices around 100 in parts of the central and
southern valley. In terms of convective chances through mid week,
only expect widely scattered activity in the higher terrain of the
plateau and east mountains. PWATs will range between 1.50 and
1.90 inches across the region with afternoon MLCAPES of 1000-1500
J/Kg, but soundings hint at mid level capping associated with the
strong ridge. A mid level short wave in the northern stream will
pass through the OH valley Monday night into Tuesday, but the weak
associated cool front will not be able to erode the ridge and
will stay well to our north. For these reasons, only have slight
chance to chance pops for mainly diurnal convection Tuesday and
Wednesday with the highest chances on the plateau and eastern
mountains. Any activity will quickly diminish after sunset.
The big ridge will shift westward into the desert Southwest
Wednesday night into Thursday allowing a much more impressive mid to
upper trough to dig down into the eastern U.S. The GFS is more
aggressive in pushing a cold front all the way through our region by
Thursday while the ECMWF continues to show a slightly less deep
trough and frontal boundary stalling just north of our region for
Thursday and Friday. Either way, with the base of the trough and
cold front laying near or over the region, have at least chance pops
for showers/storms in all areas Wednesday night through Friday with
likely pops all areas Thursday and likely pops southern areas
Friday. Highs will trend a few degrees cooler each day for the
second half of the week due to the increased clouds and some cold
air advection trying to take place, so stayed a little below NBM
numbers.
Guidance continues to differ on the placement of the old frontal
boundary next weekend resulting in a fairly low confidence forecast,
but a generally zonal upper flow pattern with a weak flow regime,
tough-to-time disturbances rippling through, and the old front close
by warrant keeping chance pops with temps near seasonable late
August values.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 72 94 73 93 / 10 10 10 30
Knoxville McGhee Tyson Airport, TN 69 92 71 92 / 10 10 10 30
Oak Ridge, TN 70 92 71 92 / 10 10 10 30
Tri Cities Airport, TN 64 91 66 91 / 10 10 10 30
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
LW/RG
Hazardous weather outlook, Aug 18, 2:23 AM EST, 12 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
323 AM EDT Sun Aug 18 2019
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-190730-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
323 AM EDT Sun Aug 18 2019 /223 AM CDT Sun Aug 18 2019/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 18, 2:04 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Morristown TN
304 PM EDT Sun Aug 18 2019
VAZ006-181930-
Russell VA-
304 PM EDT Sun Aug 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RUSSELL COUNTY UNTIL
330 PM EDT...
At 303 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Cleveland Va, or 11 miles west of Lebanon, moving
south at 5 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lebanon, St. Paul, Hansonville, Collingwood and Castlewood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3686 8206 3685 8209 3683 8212 3680 8211
3673 8234 3688 8240 3690 8234 3689 8234
3690 8233 3689 8232 3691 8232 3690 8231
3691 8230 3694 8231 3696 8219
TIME...MOT...LOC 1903Z 350DEG 5KT 3687 8229Special weather statement, Aug 18, 2:07 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Morristown TN
307 PM EDT Sun Aug 18 2019
TNZ035-067-181930-
Roane TN-Morgan TN-
307 PM EDT Sun Aug 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORGAN AND NORTH
CENTRAL ROANE COUNTIES UNTIL 330 PM EDT...
At 306 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wartburg, moving east at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kingston, Wartburg, Harriman, Oakdale, Coalfield, Frozen Head State
Park, Petros and Dearmond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3601 8474 3617 8466 3614 8444 3613 8443
3611 8442 3610 8440 3611 8440 3607 8436
3587 8446
TIME...MOT...LOC 1906Z 291DEG 11KT 3607 8462Special weather statement, Aug 18, 2:08 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Morristown TN
308 PM EDT Sun Aug 18 2019
TNZ083>085-182000-
Rhea TN-Meigs TN-McMinn TN-
308 PM EDT Sun Aug 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RHEA...NORTHEASTERN MEIGS
AND NORTH CENTRAL MCMINN COUNTIES UNTIL 400 PM EDT...
At 307 PM EDT, Doppler radar was tracking a strong thunderstorm near
Spring City, or 7 miles northwest of Decatur, moving northeast at 30
mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sweetwater, Decatur, Spring City, Evensville, Peakland, Old
Washington, Murray Store and Ten Mile.
LAT...LON 3564 8501 3576 8476 3574 8470 3572 8470
3572 8468 3570 8467 3573 8464 3571 8462
3569 8463 3565 8462 3565 8459 3563 8457
3564 8454 3562 8452 3562 8454 3561 8452
3559 8452 3547 8492
TIME...MOT...LOC 1907Z 245DEG 26KT 3559 8488
GaruckasSpecial weather statement, Aug 18, 2:17 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Morristown TN
317 PM EDT Sun Aug 18 2019
TNZ082-083-181930-
Rhea TN-Bledsoe TN-
317 PM EDT Sun Aug 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL RHEA AND
NORTHEASTERN BLEDSOE COUNTIES UNTIL 330 PM EDT/230 PM CDT/...
At 316 PM EDT/216 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Pikeville, moving east at 5 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of west central Rhea
and northeastern Bledsoe Counties.
LAT...LON 3559 8513 3566 8516 3573 8496 3558 8496
TIME...MOT...LOC 1916Z 272DEG 5KT 3563 8511
Garuckas
Special weather statement, Aug 18, 2:27 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Morristown TN
327 PM EDT Sun Aug 18 2019
TNZ035-067-182000-
Roane TN-Morgan TN-
327 PM EDT Sun Aug 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORGAN AND
NORTHEASTERN ROANE COUNTIES UNTIL 400 PM EDT...
At 327 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wartburg, moving southeast at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Oak Ridge, Kingston, Wartburg, Oliver Springs, Midtown, Harriman,
Oakdale, Coalfield, Pine Orchard, Petros, Dearmond and Frozen Head
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3584 8444 3596 8471 3598 8472 3615 8464
3610 8439 3605 8434
TIME...MOT...LOC 1927Z 299DEG 9KT 3604 8461Special weather statement, Aug 18, 2:43 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Morristown TN
343 PM EDT Sun Aug 18 2019
VAZ002-005-006-182015-
Scott VA-Wise VA-Russell VA-
343 PM EDT Sun Aug 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RUSSELL...
NORTHEASTERN SCOTT AND SOUTHEASTERN WISE COUNTIES UNTIL 415 PM EDT...
At 343 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Wise, moving southeast at 5 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Coeburn, St. Paul, Nickelsville, Dungannon and Castlewood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3691 8221 3668 8240 3684 8259 3699 8246
TIME...MOT...LOC 1943Z 304DEG 6KT 3688 8246